I sunburn more easily now…is this because of my medicine?

There are several medications that can cause photosensitivity, which is an increased sensitivty to light, usually ultraviolet light.  This commonly causes a sunburn.

The list of medications that can cause photosensitivity is pretty long.  For terms of this answer, I have included a list of the most common offenders.

 

Antibiotics

  • ciprofloxacin, Levaquin
  • doxycycline
  • Bactrim

Antihistamines

  • diphenhydramine (Benadryl)

Lupus/Rheumatology drugs

  • quinine
  • chloroquine
  • hydroxychloroquine
  • methotrexate
  • sulfasalazine

Cancer chemotherapy drugs

  • 5-fluorouracil
  • vinblastine

Cardiac drugs

  • amiodarone
  • nifedipine
  • quinidine
  • diltiazem

Diuretics

  • furosemide (Lasix)
  • hydrochlorothiazide

Diabetic drugs

  • glyburide
  • glipizde

Painkillers

  • non-steroidal antiinflammatory drugs [naproxen (Naprosyn, Aleve)]

Acne medications

  • isotretinoin (Accutane)

Psychiatric drugs

  • tricyclic antidepressants
  • trazodone
  • xanax

Female Reproductive agents

  • oral contraceptives

Wearing sunscreen is important whether or not you take medicine.  If you are on any of the above medicines and realize you sunburn more easily despite using suncscreen, you should probably increase the SPF strength in the lotion/spray you are buying.

Advertisements

About cschaffer78

I'm a family practice physician in Evansville, IN. My practice is described as "full-spectrum" family practice, meaning I see patients "from cradle to grave". I care for men and women of all ages, I deliver babies, and even follow my patients when they are hospitalized. Medical Disclaimer The content of this website is provided for general informational purposes only and is not intended as, nor should it be considered a substitute for, professional medical advice. Do not use the information on this website for diagnosing or treating any medical or health condition. If you have or suspect you have a medical problem, promptly contact your professional healthcare provider
This entry was posted in Skin. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s